Maine, 2024

High Wind in Maine, December 11 to 12, 2024

December 11 to 12, 2024 · NWS CAR · 11 events in 11 counties and zones

with a cold front then approaching late. a strong low level jet strengthened in advance of an intensifying secondary low moving along the cold front during the evening of the 11th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Strong low pressure tracked west of Maine during the 11th initially drawing a warm front north across the region...with a cold front then approaching late. In response to a tightening pressure gradient...a strong low level jet strengthened in advance of an intensifying secondary low moving along the cold front during the evening of the 11th. Wind gusts of 45 to 55 mph...locally in excess of 60 mph...occurred across Downeast areas. Peak wind gusts across Downeast areas included 67 mph at Bar Harbor...66 mph at Brooklin and 61 mph at Blue Hill all in coastal Hancock county. A 62 mph wind gust was reported at Eastport in coastal Washington county. A 65 mph wind gust was reported near Bangor...with a 59 mph gust at Bangor International Airport...in southern Penobscot county. Across northern Maine an intensifying squall line...non-thunderstorm producing...crossed northern portions of Penobscot and eastern Aroostook counties. Wind gusts of 40 to 50 mph were common with this intensifying squall line. The strong winds across the region snapped and toppled numerous trees while breaking branches. Thawed and saturated soil from record warmth and heavy rain more easily allowed trees to be compromised. Falling trees brought down powerlines and utility poles which led extensive power outages across the region. Power outages rapidly expanded from the evening of the 11th into the early morning hours of the 12th with increasing winds...particularly across portions of Hancock and Piscataquis counties. Power outages increased to around 14600 customers in Hancock county and 16600 in Piscataquis counties during the early morning hours of the 12th. Power outages spiked across eastern Aroostook county during the early morning hours of the 12th with the passage of the intensifying squall line...impacting around 24000 customers. Around 11500 customers lost power in Penobscot county during this event...with around 3500 customers in Washington county. Fallen trees and utility poles blocked roads across the region. Some structures received damage to roofs and siding.|Winds were the most impactful element of this event. However...the event did feature several other issues. An area of overrunning precipitation lifted across the region through the early morning hours of the 11th with an initial warm front. Precipitation was in the form of a light wintry mix...mostly freezing rain. Ice accumulations through the morning of the the 11th generally ranged from one to two tenths of an inch...locally up to around a third of an inch. Strong warm advection then allowed precipitation to turn to rain across the entire region during the afternoon. Abundant deep moisture was drawn north from the Gulf Coast region in advance of the cold front...leading to some of the highest precipitable water values ever recorded across the region during December. Heavy rain developed along the cold front with the intensifying secondary low. Rainfall totals of 1.50 to 2.50 inches were common in advance of the front...locally 3.00 to 3.50 inches. Thunderstorms across Downeast and east-central areas also contributed to the locally heavy rain totals. The heavy rains led to saturated soils. Unseasonable warmth also occurred in advance of the cold front. A temperature of 59 at Bangor on the 11th tied the previous daily record. Houlton tied a daily high temperature record for 12th of 58 degrees. The record warmth melted much of the early season snowpack and helped thaw the partially frozen soil...both of which factors also contributed to the soils saturation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 11, 7:03 PM EST, 57 minutes earlier.

Area forecast discussion, Dec 11, 7:03 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
703 PM EST Wed Dec 11 2024

.SYNOPSIS...
Intensifying low pressure will track west of the region
tonight, then lift north across Eastern Canada Thursday. High
pressure will build in for Friday through the weekend. Low
pressure will approach from the west on Monday.

&&

.NEAR TERM /THROUGH THURSDAY/...
7 PM Update (MS):
Issued a dense fog advisory for the Central Highlands through
northern Aroostook County. Multiple reports of very dense fog
with near zero visibility have been received as advection fog
develops from the warm, moist air mass over cold snowpack. The
fog is not widespread, and is generally above the valleys and on
the ridges where the warm air has arrived earlier. Warm air is
beginning to intrude even into the valleys,and the HADS station
at the Piscataquis River at Dover-Foxcroft recently reported a
16 degree temperature increase in less than 15 minutes. Heavy
rain and winds are moving into the area quickly, and damage
reports are already coming in from southwestern portions of the
forecast area with winds gusting over 40 mph. Winds and rainfall
rates will continue to increase over the next several hours as
the 850mb jet continues to strengthen and pivot east across the
forecast area in response to the deepening low.

Previous Discussion:
The large low pressure system will continue
to track the center across the west this evening and bring the
cold front through the region tonight.

Winds: The low level jet will push in from the south, over the
waters, and into the Downeast coast which will increase S flow
this evening. Before midnight, winds will increase drastically
with the cold front approaching the region. The main areas of
concern will the the coastal and interior Downeast and the
Bangor Region. This is due to the S flow and the history of S
progressing through the Penobscot bay and river causing impacts
in Bangor. Around midnight, the low is expected to intensify,
causing the front to pick up speed and increase winds across the
upsloping of the Central Highlands and along the eastern
border. As the front starts to exit after midnight, high res
models indicate that the pressure gradients on the backside of
the front will tighten again, causing a brief increase of winds
in the North Woods. Though short lived and weaker than previous
runs, decided to include this wind increase for impact purposes.
In addition, the HRRR has pointed to the possibility of a more
stable boundary layer due to possible snow pack surviving the
rain and warm temps. If the snow pack is a constant layer, there
is a possibility that winds will have a hard time mixing to the
surface with the latent heating. However, if the snow pack is
patchy or gone, then winds will remain at forecasted values.

Rain: As the cold front moves across the region tonight, bands
of high rain rates will move across the region. The main area of
concern will be the upsloping areas of the Central Highlands
and the downsloping in the North Woods. Though these higher rain
bands will move across certain areas, instability along the
front will cause some convection to develop, thus localized
heavier rain is possible. In addition to the rainfall, the
snowpack will be melting, causing extra runoff on frozen ground.
Though rivers are not as big of a concern, small streams,
creeks, and urban street flooding is a concern.

By Thursday, the low will exit over the Maritimes with wrap
around moisture bringing snow showers across the region
throughout the day. Cold air behind the front will gradually
drop temps throughout the day with the majority of the region
remaining in the upper 30s. Isolated snow showers are possible
across far northern Maine by evening.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
High pressure will begin to build into the area through the end
of the week and into the weekend. This will lead to drier
weather and clearing skies. Temperatures will be mild, with
highs in the 20s over most of the forecast area, and near 30
closer to the coast. Lows Thursday night may only fall into the
upper teens to lower 20s, but by Friday night could fall into
the lower teens across the forecast area. Light winds may linger
through the short term, limiting surface decoupling chances and
preventing temperatures from rapidly plummeting much further.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
High pressure will linger through this weekend. With mostly
clear skies and light winds, full surface decoupling may be
possible such that temperatures could fall into the lower single
digits above zero Saturday night, particularly across the north.
Otherwise, temperatures may remain slightly below average
through the rest of the weekend.

A low pressure system will approach from the west through early
next week. There remains great uncertainty for when this system
will enter the area, with the GFS and CMC bringing a small
shortwave over the area Monday night into Tuesday and bringing
the first round of light precipitation into the region.
Meanwhile, the Euro hangs on to high pressure over the area. The
main low may not move into the area until Tuesday night into
Wednesday. Ensemble plots agree on a slower progression of this
trough, though there remains the slight chance of showers ahead
of the main low.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
NEAR TERM: IFR/LIFR for this evening and into tonight due to low
cigs, fog, and rain. Rain will become heavy at times for all
terminals. Significant and unusually strong LLWS tonight for
all terminals. S winds 20-25 kts with gusts up to 50 kts. By
Thursday, MVFR through the morning, then improving to VFR by the
afternoon. SW winds 10-15 kts with gusts up to 20 kts.

SHORT TERM:
Thurs night - Fri night: VFR across all terminals. SW winds 5 to
10 kts, gusting 20 to 25 kts Thurs night, gradually diminishing
through Fri and Fri night.

Sat - Mon: VFR across all terminals. W winds around 5 kts
becoming light and variable Sat night, then turning S on Sun at
5 to 10 kts.

&&

.MARINE...
NEAR TERM: The Storm Warning is in effect through tonight with
seas 13-20 ft. Winds should decrease by Thursday morning to gale
force throughout the day with seas 11-16 ft decreasing to 7-12
ft by the afternoon.

SHORT TERM: Winds will quickly decrease back towards small craft
advisory levels through Thursday night, and may continue to
decrease below 25 kts by late Friday night. Seas with a long
period southerly swell will gradually decrease through the end
of the week, reaching 3 to 5 ft by Friday night.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch through Thursday morning for MEZ001>006-010-011-
     015>017-029>032.
     Dense Fog Advisory until 5 AM EST Thursday for MEZ001-002-004-
     005-010-031.
     Wind Advisory until 6 AM EST Thursday for MEZ001-003-004.
     High Wind Warning until 6 AM EST Thursday for MEZ002-005-006-
     010-011-015>017-029>032.
MARINE...Storm Warning until 7 AM EST Thursday for ANZ050>052.

&&

Near Term...LaFlash/MStrauser
Short Term...AStrauser
Long Term...AStrauser
Aviation...LaFlash/MStrauser/AStrauser
Marine...LaFlash/AStrauser
Hazardous weather outlook, Dec 11, 6:32 PM EST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
632 PM EST Wed Dec 11 2024

MEZ002-005-010-031-122345-
Northeast Aroostook-Northern Penobscot-Central Piscataquis-
Southern Piscataquis-
632 PM EST Wed Dec 11 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...
...DENSE FOG ADVISORY IN EFFECT UNTIL 5 AM EST THURSDAY...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM EST THURSDAY...

This Hazardous Weather Outlook is for Central Highlands Maine and
Far Northern Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Dense Fog Advisory.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ006-011-015>017-029-030-032-122345-
Southeast Aroostook-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Northern Washington-
632 PM EST Wed Dec 11 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM EST THURSDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-004-122345-
Northwest Aroostook-Northern Piscataquis-
632 PM EST Wed Dec 11 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...
...DENSE FOG ADVISORY IN EFFECT UNTIL 5 AM EST THURSDAY...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST THURSDAY...

This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Dense Fog Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ003-122345-
Northern Somerset-
632 PM EST Wed Dec 11 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST THURSDAY...

This Hazardous Weather Outlook is for North Woods Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-122345-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
632 PM EST Wed Dec 11 2024

...STORM WARNING IN EFFECT UNTIL 7 AM EST THURSDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Southern Penobscot

When
December 11, 8:00 PM EST to December 12, 2:30 AM EST
Where
Southern Penobscot forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

A 65 mph gust was reported near Bangor. A 59 mph gust was measured at Bangor International Airport. Downed trees...powerlines and snapped utility poles led to power outages.

High Wind, Interior Hancock

When
December 11, 8:00 PM EST to December 12, 2:30 AM EST
Where
Interior Hancock forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Wind gusts estimated at up to 60 mph toppled and uprooted trees...along with snapping branches. Downed trees...powerlines and snapped utility poles led to power outages.

High Wind, Coastal Hancock

When
December 11, 8:00 PM EST to December 12, 2:30 AM EST
Where
Coastal Hancock forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

A 67 mph wind gust was measured at Bar Harbor Airport. A 66 mph wind gust was measured near Brooklin...with a 61 mph gust measured near Blue Hill. Downed trees...powerlines and snapped utility poles led to power outages.

High Wind, Southern Piscataquis

When
December 11, 8:00 PM EST to December 12, 2:30 AM EST
Where
Southern Piscataquis forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Wind gusts estimated at up to 60 mph toppled and uprooted trees...along with snapping branches. Downed trees...powerlines and snapped utility poles led to power outages.

High Wind, Central Penobscot

When
December 11, 8:00 PM EST to December 12, 2:30 AM EST
Where
Central Penobscot forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Wind gusts estimated at up to 60 mph toppled and uprooted trees...along with snapping branches. Downed trees...powerlines and snapped utility poles led to power outages.

High Wind, Northern Washington

When
December 11, 10:00 PM EST to December 12, 2:30 AM EST
Where
Northern Washington forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Wind gusts estimated at up to 60 mph toppled and uprooted trees...along with snapping branches. Downed trees...powerlines and snapped utility poles led to power outages.

High Wind, Central Washington

When
December 11, 10:00 PM EST to December 12, 2:30 AM EST
Where
Central Washington forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Wind gusts estimated at up to 60 mph toppled and uprooted trees along with snapping branches. Downed trees...powerlines and snapped utility poles led to power outages.

High Wind, Coastal Washington

When
December 11, 10:00 PM EST to December 12, 2:30 AM EST
Where
Coastal Washington forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

A 62 mph wind gust was measured at Eastport. The winds toppled and uprooted trees...along with snapping branches. Downed trees...powerlines and snapped utility poles led to power outages.

High Wind, Northeast Aroostook

When
December 12, 1:00 AM EST to 5:30 AM EST
Where
Northeast Aroostook forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Wind gusts estimated at up to 60 mph toppled and uprooted trees...along with snapping branches. Downed trees...powerlines and snapped utility poles led to power outages.

High Wind, Northern Penobscot

When
December 12, 1:00 AM EST to 5:30 AM EST
Where
Northern Penobscot forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Wind gusts estimated at up to 60 mph toppled and uprooted trees...along with snapping branches. Downed trees...powerlines and snapped utility poles led to power outages.

High Wind, Southeast Aroostook

When
December 12, 1:00 AM EST to 5:30 AM EST
Where
Southeast Aroostook forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Wind gusts estimated at up to 60 mph toppled and uprooted trees...along with snapping branches. Downed trees...powerlines and snapped utility poles led to power outages.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2024Every state in 2024This day in weather historyWarnings in Maine, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224017, 1224018, 1224019, 1224020, 1224021, 1224022, 1224024, 1224027, 1224255, 1224256, 1224257.